Missouri, 2018

Damaging Wind in Missouri, August 28, 2018

August 28, 2018 · NWS LSX · 1 event in 1 county or zone

A line of strong to severe storms moved through northeastern Missouri. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms moved through northeastern Missouri. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 4:47 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 4:47 PM CST, 2 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
547 PM CDT Tue Aug 28 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 357 PM CDT Tue Aug 28 2018

The primary concern through Wednesday afternoon is thunderstorm
trends. A cold front continues to move slowly southeast through far
southeast Nebraska into northwest Missouri this afternoon showers and
thunderstorms are ongoing ahead of the front in northwest Missouri,
and this activity should continue to move east through the late
afternoon into this evening.  RAP and NAM continue to maintain some
fairly impressive MUCAPE values in excess of 2000 J/Kg through the
night.  However both models tend to be a little too warm on both dew
point and air temperature in the boundary layer.  The GFS diminishes
instability to less than 1500 J/Kg ahead of the front pretty quickly
this evening, which would be less favorable for severe storms
tonight.  All three models show 0-6km shear around 30kts across
northeast Missouri and west central Illinois, which is enough for
organized severe thunderstorms IF the instability is high enough.
Given the tendency of the RAP and NAM to overestimate instability, I
am leaning toward the GFS solution.  The SPC slight risk may
therefore be a little overdone under the circumstances. Convection
allowing models aren't showing anything particularly
threatening...just scattered strong thunderstorms or a broken line
moving southeast through the forecast area tonight, so this lends
some additional credibility to the weaker solution. That being said,
scattered strong and possibly a few isolated thunderstorms will be
likely, especially late this evening while the heat of the day
lingers. Some training storms are also possible due to the slow
movement of the front. Forecast QPF  was not especially high, but
did put around 1-1.5 inch up in parts of northwest Missouri so am
keeping a little locally heavy rain mention in the forecast.

The front continues pushing southeast through Missouri and Illinois
on Wednesday, and guidance has been consistently stalling it over
the Ozarks as upper level support moves east.  The broken line of
showers and storms left over from tonight's convection will likely
fall apart...potentially dissipating completely after sunrise
Wednesday morning.  However, weak convergence along the front and
rich boundary layer moisture should allow additional development by
late morning or early afternoon.  Not very confident on the
convective mode of Wednesday's storms, as shear will be only around
10-20 kts.  However, the GFS is forecasting over 3000 J/Kg MLCAPE
south of the front Wednesday afternoon.  Think organized multicells
are most likely possibly growing upscale into small lines if local
conditions can support it.

Carney

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 357 PM CDT Tue Aug 28 2018

Main focus thru the period will be temps.

A cdfnt that is progd to push thru the area on Wed is expected to be
south of the CWA at the start of the forecast period 00z Thurs. The
pattern aloft becomes zonal while a sfc ridge builds into the region
at the sfc. This flow will help push the Bermuda high south of the
area. Even with the sfc ridge remaining over the region on Thurs,
given the 588 dam heights over the region along with 850mb temps
around 20C, would expect temps to remain fairly warm. Have trended
twd the warmer guidance for Thurs.

The sfc fnt will lift back north thru the region as a wrmfnt on Fri.
This begins the warming trend thru the end of the forecast period.
Have tempered the warm up slightly due to some question regarding
the placement of sfc boundaries.

While a wrmfnt shud lift north of the area, mdls suggest a residual
sfc boundary remaining across the region. Given this sfc boundary,
zonal flow aloft and sly to swly flow thru the low levels, have kept
some PoPs across much of the area thru the weekend and into early
next week. The GFS has a more sly soln regarding precip while the
ECMWF has a more nly track. Have therefore kept PoPs on the lower
side of chance expect for a few periods/areas where confidence is
higher and mdls are in better agreement.

The upper ridge builds back into the region and sfc flow becomes sly
to swly again on Mon and Tues. Have therefore trended temps above
MOS thru this period. While there are some indications that the
going forecast may be too cool, uncertainty is too low attm as the
sfc ridge still maintains some control across the area, especially
the ern half of the CWA.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 519 PM CDT Tue Aug 28 2018

A cold front will move southeastward through the taf sites late
tonight and Wednesday morning. Thunderstorms just ahead and along
the front will impact UIN and COU late this evening and
overnight, and the St Louis metro area by early Wednesday
morning. Post frontal MVFR cloud ceilings are expected late
tonight and Wednesday. South-southwesterly surface winds will
veer around to a northwesterly direction after fropa, mainly
Wednesday morning.

SPECIFICS FOR KSTL: A cold front will move southeastward through
the STL area Wednesday morning. Thunderstorms just ahead and
along the front will impact STL by early Wednesday morning. Post
frontal MVFR cloud ceilings are expected Wednesday. South-
southwesterly surface winds will veer around to a northwesterly
direction after fropa late Wednesday morning.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

     Excessive Heat Warning until 7 PM CDT this evening for Jefferson
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-Randolph IL-
     Washington IL.

     Excessive Heat Warning until 7 PM CDT this evening for Madison
     IL-Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 28, 3:02 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 PM CDT Tue Aug 28 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
402 PM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms, mainly late this evening and
overnight tonight. Some of these storms may be severe, especially
during the evening hours for portions of central and northeast
Missouri and west central Illinois. Damaging winds and large hail
will be the primary threats. Locally heavy rainfall will also be
possible for areas to the north and west of Saint Louis tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The chance for thunderstorms will continue for portions of the
area each day through Monday. Isolated strong to severe storms
will be possible Wednesday afternoon for the Saint Louis metro
area and areas to the south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for portions of northeast
and central Missouri and west central Illinois.

Tilly

In the hours before

Special weather statement, Aug 28, 6:58 PM CST, 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
758 PM CDT TUE AUG 28 2018

MOZ026-034-290145-
Monroe MO-Shelby MO-
758 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND CENTRAL MONROE
COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to near Moberly. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Shelbina, Paris, Clarence, Madison, Shelbyville, Maud, Woodlawn,
Granville, Emden, Hunnewell, Holliday, Bethel, Stoutsville and
Duncans Bridge.

This also includes  Union Covered Bridge Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 9184 3946 9185 3939 9231 3982 9229
TIME...MOT...LOC 0058Z 245DEG 27KT 3978 9225 3940 9236

Gosselin
Special weather statement, Aug 28, 7:13 PM CST, 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
813 PM CDT TUE AUG 28 2018

MOZ018-019-290200-
Knox MO-Lewis MO-
813 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND NORTHWESTERN
LEWIS COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greensburg to 9 miles northeast of Brashear to
near Edina. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Edina, Greensburg, Colony, Hurdland and Baring.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Missouri.

LAT...LON 4030 9195 4026 9195 4025 9174 4011 9234
      4030 9235
TIME...MOT...LOC 0113Z 244DEG 31KT 4033 9223 4024 9226 4016 9226

Gosselin

The radar

The St Louis radar (KLSX), 179 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 28, 7:32 PM CST
Where
Lewis County, 2.77 mi NW of Steffenville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.992, -91.923

Thunderstorm winds blew down a tree onto Highway 156 about half a mile west of intersection with Highway D.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783349.